Discussions that mention prozac

Menopause board


Quote from americandancer:
Can anyone give me any advice on a med for pmdd? I can't take zoloft and of course, I would prefer to be on anything that does not cause weight gain. I also have an anxiety issue, but really want to treat the pmdd symtoms right now. (irritability, mood swings, etc.) Thanks!


I don't know of any antidepressants that does not cause some weight gain. They are almost like bcp in that they can cause weight gain in some individuals, not everyone. The brief time that I was on Paxil I did not gain weight, but Lexapro caused me to crave carbs. Presently, I'm taking Wellbutrin XL and it's suppose to help with weightloss, in some individuals. I haven't lost a pound, but I am only taking 150mg and not the 300mg.

You might want to do a search on the 'net for antidepressants recommended for PMDD. When my dr. diagnosed me with PMDD (many years ago although I think it was just the early onset of perimenopause) she prescribed Prozac. It's not called Prozac (although it's by the same company and it's the same ingredient), I can not remember the new name, but it's the one that you take the week before and during your period and then you can stop until next month.
Quote from americandancer:
I think that's called sarafem. I asked my dr. about it and he said it might make me too jittery. He's prescribed me effexor, but I'm too worried about all the withdrawal effects. I have some lexapro from awhile back and also some wellbutrin xl that my gyn prescribed, but my gp says that might make me too anxious, also.


Thanks for refreshing my memory...it is called Sarafem. I just could not remember that name.

Effexor is a very good antidepressant, but it does require a very slow weaning. I know people who have weaned themselves from Effexor so it is possible. The key is to do is slowly, which is also the key with just about any antidepressant. Prozac was the only antidepressant that I stopped and I did not have any withdrawal effect. I've heard that because of the long half life of Prozac it's good to use to wean from Paxil. Unfortunately, I did not know this when I was misinformed to suddenly stop taking Paxil.

May I ask why you can not take Zoloft? I also can not tolerate Zoloft because it cause an adverse reaction. In other words it made my anxiety and depression worst. It just amazes me how we all react differently to medications. My SIL took Zoloft and it made her feel wonderful and she lost about 40 pounds. After weaning she regained the weight, which she lost again when she started taking Lexapro. Now that I think about it I also lost a lot of weight on Zoloft, but I believe it was because of the anxiety and depression that the Zoloft made worst.

I truly wish you the best in quickly finding the right medication, because it is a matter of trial and error.
I took zoloft in a tiny tiny dose. 12.5 mg with a small dose of xanax. I didn't experience any 'physical' side effects at all and had the best non anxious year of my life.....BUT my problem was that zoloft made me NOT care AT ALL. I didn't or couldn't even cry at the 'normal' stuff. If someone had told me the world was on fire I would of pulled up a chair and a glass of tea and watched it burn. My husband told my dr. I wasn't the 'wife' he had married so it was a touchy thing with the privacy act but I even knew something wasn't right. so I told my dr and he kind of say 'Whew!' cause he didn't know how to go about it without breaking his oath between two patients being husband and wife. He is now into research on zoloft for women due to the fact thathe had 5 women who ALL developed different characteristics with the drug. One left her family after numerous years...The other took up gambling...the other started shoplifting (she had money to buy) and then me. It took me over a year to get my emotions back to normal. I still take the xanax because that has been the only drug that helped my panic attacks and seems to help my pmdd (kind of) I am having other issues too with everything being out of balance right now. Just be careful with those anti's that stimulate...Dont take Prozac or Wellbutrin those wil make you edgier than you already are. Hope yu can find something to help you...and When you do ...Please post it. I would love to be 'Me' again!
Quote from Hopefully:
I don't know of any antidepressants that does not cause some weight gain. They are almost like bcp in that they can cause weight gain in some individuals, not everyone. The brief time that I was on Paxil I did not gain weight, but Lexapro caused me to crave carbs. Presently, I'm taking Wellbutrin XL and it's suppose to help with weightloss, in some individuals. I haven't lost a pound, but I am only taking 150mg and not the 300mg.

You might want to do a search on the 'net for antidepressants recommended for PMDD. When my dr. diagnosed me with PMDD (many years ago although I think it was just the early onset of perimenopause) she prescribed Prozac. It's not called Prozac (although it's by the same company and it's the same ingredient), I can not remember the new name, but it's the one that you take the week before and during your period and then you can stop until next month.


It's called Serafim. Prozac I know is good for PMDD. But Prozac's side effects can cause you to be a bit on the hyper side, it's all trial and error. Keep trying other things. Have you had your thyroid checked. Thyroid seems to be the culprit these days.
Quote from americandancer:
I have my thyroid checked yearly. My dr. said it would be so much easier if we could just find something wrong with it! But, it seems just plain old anxiety, stress and a severe case of pmdd. The lexapro was working, but I was so tired on it. I don't believe it helped the pmdd, but did help the anxiety/panic issue. I might have to go back on it again! But, I do like my energy too. I wasn't on it long enough to tell about the pmdd, though. All my friends each found their answer with different ad's, and they fuss at me for not giving meds long enough. I would like the wellbutrin to work because of the weight gain part, but I don't think it will be good for my panic and irritability.


i hear you about the weight again. I want to quit Prozac for that reason but you are also right on how it helps with anxiety, etc. I guess something is better than nothing.
I appreciate the support. My anxiety is getting worse as my peiod gets closer, so I'll probably try the effexor. I searched for meds for pmdd, and the ones "approved" for pmdd are zoloft, paxil and prozac (sarafem). But, I did read on a site that effexor and lexapro may help with the sypmtoms of pmdd.
I do love my babies at pre-school! They are so sweet, and they really do pick me up when I'm down! They love unconditionally!
Hello everyone! Americandancer, are you still taking the effexor? I've been following the PMDD threads here hoping to find some answers for myself. I was diagnosed a couple of months ago, but am having trouble choosing a medication I can be happy with. The Dr. gave me 20 mg. of Paxil, but after a few weeks, I stopped because I felt very flat, I didn't look forward to anything. The dry mouth was a bit annoying too. I slept great on it and it did calm me down wonderfully before my period. It also stopped my stress eating which was great. The she gave me Lexapro, which I found to be no help at all. In fact, I felt more irritable and anxious than normal on it. Now I'm thinking of going back to Prozac and asking the doc for something to help me sleep (the vivid dreams/nighmares are just too much). Anyone on meds more than a couple months, please post a progress report!
Thanks!